Alert archive / Colorado / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 159, NWS Pueblo, CO

July 6, 2024Bent County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 6, 2024, 10:39 PM MDT for Bent County, Prowers County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2024, 10:39 PM MDT (04:39 UTC)
Expired
Jul 6, 2024, 11:15 PM MDT
In force
36 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bent County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 136 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.7 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
262 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
2484 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WUUS55 KPUB 070439
SVRPUB
COC011-099-070515-
/O.NEW.KPUB.SV.W.0159.240707T0439Z-240707T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
1039 PM MDT Sat Jul 6 2024

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  West central Prowers County in southeastern Colorado...
  Southeastern Bent County in southeastern Colorado...

* Until 1115 PM MDT.

* At 1038 PM MDT, a severe thunderstorm was located 11 miles
  southeast of John Martin Reservoir, or 20 miles southwest of Lamar,
  moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  west central Prowers and southeastern Bent Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3764 10282 3764 10290 3795 10307 3802 10303
      3794 10254
TIME...MOT...LOC 0438Z 297DEG 26KT 3794 10295 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KTS
3 follow-up statements
867 
WWUS55 KPUB 070445
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1045 PM MDT Sat Jul 6 2024

COC011-099-070515-
/O.CON.KPUB.SV.W.0159.000000T0000Z-240707T0515Z/
Prowers CO-Bent CO-
1045 PM MDT Sat Jul 6 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT
FOR WEST CENTRAL PROWERS AND SOUTHEASTERN BENT COUNTIES...

At 1045 PM MDT, a severe thunderstorm was located 12 miles south of
Hasty, or 19 miles southwest of Lamar, moving east at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of west
central Prowers and southeastern Bent Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3764 10286 3794 10300 3801 10297 3794 10254
      3764 10282
TIME...MOT...LOC 0445Z 290DEG 19KT 3793 10292 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KTS
588 
WWUS55 KPUB 070500
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1100 PM MDT Sat Jul 6 2024

COC011-099-070515-
/O.CON.KPUB.SV.W.0159.000000T0000Z-240707T0515Z/
Prowers CO-Bent CO-
1100 PM MDT Sat Jul 6 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT
FOR WEST CENTRAL PROWERS AND EAST CENTRAL BENT COUNTIES...

At 1100 PM MDT, a severe thunderstorm was located 16 miles southeast
of Hasty, or 18 miles southwest of Lamar, moving southeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of west
central Prowers and east central Bent Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3768 10278 3790 10298 3800 10288 3794 10254
TIME...MOT...LOC 0500Z 298DEG 23KT 3789 10284 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KTS
424 
WWUS55 KPUB 070506 CCA
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1106 PM MDT Sat Jul 6 2024

COC011-099-070515-
/O.COR.KPUB.SV.W.0159.000000T0000Z-240707T0515Z/
Prowers CO-Bent CO-
1106 PM MDT Sat Jul 6 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT
FOR WEST CENTRAL PROWERS AND EAST CENTRAL BENT COUNTIES...

At 1106 PM MDT, a severe thunderstorm was located 15 miles south of
Hasty, or 17 miles southwest of Lamar, moving southeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of west
central Prowers and east central Bent Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3768 10278 3790 10298 3800 10288 3794 10254
TIME...MOT...LOC 0500Z 296DEG 19KT 3789 10284 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KTS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:46 PM MDT, 4 hours 53 minutes earlier. Its key messages:

  • Strong to severe thunderstorm winds are possible over the southeastern plains this afternoon
  • Meteorological critical fire weather conditions are expected over the San Luis Valley, the La Garitas, and the southern portion of the upper Arkansas River Valley, however fuels are not critical, therefore no fire weather products will be issued.
  • Rain showers and thunderstorms expected Sunday evening, with strong to severe thunderstorms possible.
  • Isolated to scattered afternoon rain showers and thunderstorms expected Monday through Friday.
Area forecast discussion, Jul 6, 5:46 PM MDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
546 PM MDT Sat Jul 6 2024

.KEY MESSAGES...

- Strong to severe thunderstorm winds are possible over the
  southeastern plains this afternoon

- Meteorological critical fire weather conditions are expected
  over the San Luis Valley, the La Garitas, and the southern
  portion of the upper Arkansas River Valley, however fuels are
  not critical, therefore no fire weather products will be
  issued.

- Rain showers and thunderstorms expected Sunday evening, with
  strong to severe thunderstorms possible.

- Isolated to scattered afternoon rain showers and
  thunderstorms expected Monday through Friday.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 222 PM MDT Sat Jul 6 2024

Currently...satellite imagery this afternoon shows cumulus
development across the higher terrain, and stretching from the
Palmer Divide, eastward to Kiowa County.  Radar is free and clear.
Drier air is currently mixing eastward across the Plains with
dewpoints falling.  Temperatures are also on the hotter side, with
80s and 90s across the Plains.

Rest of today...drier air continues to push eastward across the
Plains, and most model guidance continues to show afternoon shower
and thunderstorm activity remaining east in Kansas this afternoon
where deeper moisture exists.  The boundary that stretches from the
Palmer Divide, eastward bares watching out near Kiowa County, where
a few attempts to robust convection have sputtered.  There could be
one or two storms out that way.  The other area to watch would be
along the moisture boundary across Baca County.  Model guidance
continues to dry out our area, with convection east of the Kansas
border into this evening.  If storms can develop, elevated DCAPE
will lead to a wind risk.  Any storms that develop in our area will
shift east into Kansas pretty quickly.

Tonight...outflow from storms in Kansas will back westward advecting
moisture back across the Plains overnight.  A surface low is also
forecast to develop, helping to further draw moisture back across
the Plains.  Dewpoints in the 50s is expected, with a few model
guidance members having lower 60 dewpoint air near the Kansas
border.  With moisture pooling back across the Plains, low stratus
will fill in overnight.  There could be light precipitation out near
the Kansas border overnight.  Overnight lows will fall into the 50s
and 60s across the Plains and 40s across the San Luis Valley.

Sunday...active weather look likely by Sunday afternoon.  Northwest
flow aloft with and embedded shortwave is forecast to move across
the region by the afternoon hours.  Low level, moist upslope flow
will keep the overnight moisture pooled across the Plains.
Temperatures look to warm into the 70s and 80s by the afternoon.
SBCAPE values of 1000 to 2000 j/kg are expected by the afternoon,
and 0-6km shear of 30 to 40 kts will be sufficient for strong, to
possibly severe thunderstorm development.  Expect initial
thunderstorm development across the Palmer Divide by midday,
spreading south along the I-25 corridor and into the Plains through
the afternoon.  Given the parameters mentioned above, outflow winds
to near 60 mph and hail in excess of 1 inch in diameter will be
possible with stronger storms.  In addition, given the shear and
profiles, high-res guidance is developing helicity track with a
couple of stronger storms across the Palmer Divide, south across
Pueblo County with initial development, so there could be a small
tornado threat.  Mozley

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Issued at 222 PM MDT Sat Jul 6 2024

Sunday Night: The end of the weekend is anticipated to have some
active weather across portions of south central and southeastern
Colorado. A shortwave embedded within northwest flow will be pushing
over the area bringing heightened support and forcing. Along with
that, this wave will have shoved a cold front southward earlier in
day, with better moisture behind the front. Given all of this, rain
showers and thunderstorms are expected for most of the area, but
particularly across the eastern mountains and plains. Showers and
storms are expected to blossom earlier in the day Sunday and persist
and/or continue to initiate during the early to mid evening hours as
the wave treks to the southeast. With the anticipated shear,
moisture, and instability, strong to severe thunderstorms will be
possible, with the primary hazards being severe wind gusts and large
hail. With all of that said, precipitation is expected to decrease
in coverage and intensity during the late evening hours as forcing
and instability lessen. As for temperatures, another mild night is
in store for much of the area, with even slightly below seasonal
normals for lows given the cold front passage earlier in the day.

Monday - Friday: For next week, some active weather is expected as a
mostly stagnant pattern remains in place. Flow will remain
northwesterly through most of this period, with flow becoming more
northerly near the end as a ridge of high pressure across the
western US drifts to the east. Confidence remains high to very high
(>60%) in this overall pattern evolution given continued and strong
support from ensemble model guidance. While weak waves and
orographics will allow for modest forcing, no major forcing is
anticipated with this pattern, and given that, drier conditions are
expected for the region. With that said though, given the lack of
any moisture scouring systems, daily isolated to scattered afternoon
rain showers and thunderstorms are expected along the mountains,
with some spillage of precipitation across the valleys and plains.
Looking at temperatures, Monday will be the coolest day, and even
slightly below seasonal values thanks to the cold front passage
from Sunday. Then for the rest of the week, a slow warm up is
anticipated, with near seasonal temperatures by the end of the
week.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 544 PM MDT Sat Jul 6 2024

For KCOS and KPUB..VFR conditions are expected to persist for
tonight through most of tomorrow, before afternoon and evening
thunderstorm chances arrive after around 21Z. Winds will be mainly
out of the north this evening, with a cold front pushing through
both stations after 08Z tonight, bringing in gusts to around 28kt.
Winds become more northeasterly through the early morning hours, and
eventually due easterly at KPUB tomorrow afternoon. Some storms
could be strong tomorrow, with hail, outflow winds gusting to
50 mph, and lightning all possible on and near both stations.

For KALS..VFR conditions are expected for the next 24 hours. Winds
will be mainly northwesterly through the period, with a shift to
gusty easterly winds after 00Z tomorrow evening. Showers and storms
are not expected for KALS tomorrow.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...MOZLEY
LONG TERM...SIMCOE
AVIATION...EHR
Hazardous weather outlook, Jul 6, 6:12 PM MDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
612 PM MDT Sat Jul 6 2024

COZ058>089-093>099-080015-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
612 PM MDT Sat Jul 6 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Isolated thunderstorms are possible across the extreme southeast
Colorado Plains this evening. The main thunderstorm risks will be
lightning, wind gusts near 60 mph and small hail. Overall
confidence in occurrence is low, with most activity well east of
the Plains in Kansas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered showers and thunderstorms are expected each
afternoon. The main hazards from storms will be gusty outflow
winds, cloud to ground lightning, and small hail. Slower moving storms
that produce heavy rainfall could lead to flash flooding concerns
over burn scars and other vulnerable areas.

There is a chance for a few strong to severe thunderstorms across
portions of the eastern plains late Sunday afternoon and evening,
with the main threats being wind gusts to 60 mph and 1 inch
diameter hail.

The areas with the best potential for thunderstorm development
will be across the eastern mountains and plains on Sunday, then
across the mountains and high valleys for Monday through Friday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

EHR/27

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 11:14 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBaca, Bent, Prowers46 min
Jul 6, 11:43 PM MDTSpecial Weather StatementPUBBent32 min
Jul 6, 11:57 PM MDTSpecial Weather StatementPUBProwers63 min
Jul 7, 12:12 AM MDTSevere Thunderstorm WarningPUBBent48 min
Jul 7, 12:38 AM MDTFlash Flood WarningPUBProwers3 hr
Jul 7, 12:57 AM MDTSpecial Weather StatementPUBBent33 min
Jul 7, 1:02 AM MDTSpecial Weather StatementPUBProwers58 min
Jul 7, 1:22 AM MDTSevere Thunderstorm WarningPUBBent, Prowers23 min
Jul 7, 1:44 AM MDTSevere Thunderstorm WarningPUBBent, Prowers9 min
Jul 7, 2:12 PM MDTSpecial Weather StatementPUBEl Paso33 min
Jul 7, 2:38 PM MDTSevere Thunderstorm WarningPUBEl Paso37 min
Jul 7, 3:07 PM MDTSevere Thunderstorm WarningPUBEl Paso38 min
Jul 7, 3:34 PM MDTSevere Thunderstorm WarningPUBEl Paso26 min
Jul 7, 3:39 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo36 min
Jul 7, 3:54 PM MDTSevere Thunderstorm WarningPUBEl Paso36 min
Jul 7, 4:10 PM MDTSpecial Weather StatementPUBEl Paso35 min
Jul 7, 4:13 PM MDTSevere Thunderstorm WarningPUBPueblo11 min
Jul 7, 4:22 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller23 min
Jul 7, 4:45 PM MDTSpecial Weather StatementPUBEl Paso45 min
Jul 7, 4:54 PM MDTSevere Thunderstorm WarningPUBLas Animas36 min
Jul 7, 5:03 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller27 min
Jul 7, 5:24 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo36 min
Jul 7, 5:26 PM MDTSpecial Weather StatementPUBLas Animas34 min
Jul 7, 5:28 PM MDTSevere Thunderstorm WarningPUBLas Animas32 min
Jul 7, 5:29 PM MDTSpecial Weather StatementPUBEl Paso31 min
Jul 7, 5:32 PM MDTSpecial Weather StatementPUBTeller28 min
Jul 7, 5:41 PM MDTSevere Thunderstorm WarningPUBEl Paso34 min
Jul 7, 5:46 PM MDTFlash Flood WarningPUBTeller3 hr
Jul 7, 5:47 PM MDTSevere Thunderstorm WarningPUBTeller28 min
Jul 7, 5:49 PM MDTSevere Thunderstorm WarningPUBLas Animas26 min
Jul 7, 5:49 PM MDTSevere Thunderstorm WarningPUBEl Paso26 min
Jul 7, 5:57 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBHuerfano, Las Animas, Pueblo33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.